Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Wilmington, NC

May 28, 2000Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2000, 3:50 PM EDT for Brunswick County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2000, 3:50 PM EDT (19:50 UTC)
Expired
May 28, 2000, 4:50 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

What was reported inside it

TimeReportWhereRemark
May 28, 4:22 PM EDTHail 0.75Caswell Beach, NCOak Island Dispatch reported dime-size hail at Caswell Beach.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS52 KILM 281952
SVRILM
NCC019-282050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  
* UNTIL 450 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTHWEST OF HOLDEN
  BEACH...OR ABOUT 7 MILES SOUTH OF SHALLOTTE...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SOUTHPORT AT 405 PM EDT
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3396 7836 3378 7832 3387 7765 3409 7770

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM EDT, 55 minutes earlier.

Area forecast discussion, May 28, 2:55 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT SUN MAY 28 2000

SURFACE LOW TO PUSH EAST ACROSS NC AND MAKE ITS WAY TO THE COAST
TNGT. ILM CWA...ESPECIALLY ALONG COAST REMAINS IN THE SW FLOW.
TOWARD MORNING...FRONT ALONG COAST WITH WINDS SHIFTING NW. MAIN VORT
SWINGS THROUGH BASE OF H5 TROUGH TNT INTO EARLY MON OVER MTNS OF NC
AND PUSHES TO COAST DURING MON. TROUGH REMAINS ALONG THE COAST INTO
EARLY TUE AS RIDGE OUT WEST BEGINS TO BUILD IN.

FOR TONIGHT...LIKELY POPS THIS EVENING AND SCALE BACK SOME DURING
THE OVERNIGHT PERIOD. WILL NEED TO KEEP POPS FOR MON AS COASTAL LOW
AND FRONT ARE SLOW TO PUSH OUT TO SEA AND WITH PROVIDE A CONTINUED
CHANCE FOR PRECIPITATION. LESS CLOUD COVER AND MODERATING TEMPS INTO
EXTENDED.

CWF...WINDS STRUGGLING TO REACH SCA LEVELS AND WITH FRONT COMING IN
WILL OPT TO KEEP FLAGS FLYING TNGT. SCA ADVISORY POSSIBLE INTO MON
AS WINDS SWITCH TO N. WILL EVALUATE FOR NEED FOR SCA.

ILM BB 066/080 059/080 062 420
FLO BB 065/081 058/079 061 420
MYR BB 067/080 058/078 062 420

.ILM...SMALL CRAFT ADVISORY AMZ250-252-254-256.

PJN

In the hours before

Local storm report, May 28, 1:22 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
122 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    FLORENCE                  SC   WIND DAMAGE
05/28/00   FLORENCE                       FLORENCE 911 REPORTED TREE
                                          DOWN ON ALLIGATOR RD.

DL
Local storm report, May 28, 1:24 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
124 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    NR FAIRMONT               NC   WIND DAMAGE
05/28/00   ROBESON                        ROBESON COMMUNICATIONS
                                          REPORTED TREE DOWN ON HWY
                                          130

DL
Local storm report, May 28, 1:59 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    PEMBROKE                  NC   WIND DAMAGE
05/28/00   ROBESON                        LAW ENFORCEMENT REPORTED
                                          TREES DOWN OVER MUCH OF THE
                                          COUNTY

DL
Local storm report, May 28, 2:26 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
226 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    NR TABOR CITY             NC   WIND DAMAGE
05/28/00   COLUMBUS                       TREES DOWN

0205 PM    3 N WHITEVILLE            NC   WIND DAMAGE
05/28/00   COLUMBUS                       TREES DOWN

DL
Local storm report, May 28, 2:57 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
257 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    2 W HAMPSTEAD             NC   65 MPH TSTM WIND GUST
05/28/00   PENDER                         NATIONAL WEATHER SERVICE
                                          EMPLOYEE REPORTED WIND
                                          GUSTS

DL
Local storm report, May 28, 3:21 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
321 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    3 E LELAND                NC   .75 INCH HAIL
05/28/00   BRUNSWICK/NEW HANOVER          PUBLIC REPORTED DIME SIZE
                                          HAIL ON THE CAPE FEAR RIVER
                                          BRIDGE CROSSING THE
                                          BRUNSWICK / NEW HANOVER
                                          COUNTY LINE

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:16 PM EDTTornado WarningILMBladen44 min
May 28, 1:26 PM EDTSevere Thunderstorm WarningILMBladen49 min
May 28, 1:30 PM EDTSevere Thunderstorm WarningILMColumbus60 min
May 28, 2:00 PM EDTSevere Thunderstorm WarningILMPender90 min
May 28, 2:08 PM EDTSevere Thunderstorm WarningILMColumbus82 min
May 28, 2:16 PM EDTSevere Thunderstorm WarningILMBladen44 min
May 28, 2:35 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus, New Hanover70 min
May 28, 4:12 PM EDTSevere Thunderstorm WarningILMNew Hanover48 min
May 28, 7:26 PM EDTSevere Thunderstorm WarningILMPender64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.